Thunderstorm Wind, Lucas
- When
- June 26, 11:21 AM EST
- Where
- Lucas County, 0.64 mi ENE of Toledo
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 41.653, -83.538
A few trees and large limbs were downed in Toledo.
A cold front drifted southeastward from central Lake Huron, southern Lower MI, and northwestern IN to southern ON, southeastern Lower MI, far-northwestern OH, and northern IN during the late morning through early evening of the 26th. The front was preceded by a warm and humid sector comprised of weak to moderate MUCAPE and DCAPE, respectively, and moderate to strong effective bulk shear in…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CLE wrote it up.
A cold front drifted southeastward from central Lake Huron, southern Lower MI, and northwestern IN to southern ON, southeastern Lower MI, far-northwestern OH, and northern IN during the late morning through early evening of the 26th. The front was preceded by a warm and humid sector comprised of weak to moderate MUCAPE and DCAPE, respectively, and moderate to strong effective bulk shear in northern OH. Scattered to numerous multicell thunderstorms and a supercell developed along and especially ahead of the front. These storms produced isolated straight-line convective wind damage. Some of these intense storms trained and produced excessive rainfall, which led to flash flooding across the Toledo metro area and in the Ashtabula area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jun 26, 9:02 AM EST, 2 hours 19 minutes earlier.
Area Forecast Discussion National Weather Service Cleveland OH 1002 AM EDT Wed Jun 26 2024 .SYNOPSIS... A cold front moves southeast across the area this afternoon. High pressure will return on Thursday and Friday before another low pressure system impacts the area on Saturday. High pressure builds back in Sunday through Tuesday. && .NEAR TERM /THROUGH THURSDAY/... 9:45 AM Update... Made major adjustments to PoPs to account for the latest model guidance. No rain expected through about 15Z before the area of showers and thunderstorms over OH/IN moves in from the south. More substantial development of thunderstorms is expected after 17Z ahead of a cold front that is approaching from the northwest. SPC has expanded the marginal risk area to include our entire forecast area and the slight has expanded westward to include the southeast half of the area from Meadville, PA to south of Cleveland to Mansfield, OH. Previous Discussion... Low pressure centered over southern Quebec will continue to move east moving a strong cold front across the area this afternoon into the evening. Currently the area lies within the warm sector of the low, allowing for moisture content to gradually increase along with temperatures as lows this morning have only dropped into the 70s. This afternoon, as the front approaches from the west, a shortwave trough will push south across the region. This mid-level energy coupled with ideal placement in the right entrance region of the upper level jet will provide enhanced support through the atmosphere for storm development. At the low levels, strong frontogenetic forcing coupled with modeled MUCAPE values near 2000 J/kg and wind shear values between 20-25 knots will assist in sustaining updrafts. The best timing of all these ingredient to come together and create strong to severe storms will be between 17-22Z. To highlight this threat, SPC has issued a Day 1 Marginal Risk for severe weather along a line extending from Cleveland, OH to Bucyrus, OH and areas east. The primary hazard concerns are strong, damaging wind gusts and large hail. WPC has also issued a Day 1 Marginal Risk ERO for the potential of heavy rainfall and localized flooding concerns in areas that receive multiple rounds of rain. High temperatures today will climb into the upper 70s to low 80s. Areas that receive precipitation will quickly cool, so the areas that should receive the warmest temperatures will be across the eastern counties. The cold front will continue to track to the southeast of the area tonight allowing for high pressure to begin to build east and all showers and thunderstorms to end by Thursday morning. High pressure will remain dominant on Thursday, keeping conditions dry with mostly sunny skies returning. Overnight lows will drop into the upper 50s to low 60s with slightly cooler highs on Thursday as temperatures climb into the low to mid 70s. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/... The short term forecast period will start quiet on Thursday night with high pressure across the region with a clear, dry air mass and northwest flow aloft. Temperatures should take a good diurnal nose dive with lows in the 50s and even some upper 40s, if full decoupling occurs. The surface high will shift east for Friday and a warm front will lift north across the area and allow for southerly return flow and moisture advecting back into the region. High temperatures will be back around normal into the 80s. Still do not believe that any rain will get going during the daytime hours with dew points not getting into the 60s until late afternoon. By Friday night, some scattered showers and storms will be possible with the isentropic lift and the increasing moisture across the region. In addition, a cold front will move closer to the area and some showers and storms could start arriving from the northwest. Saturday and Saturday night should have widespread showers and storms with the cold front moving through the area and will go with categorical PoPs, as the pattern has repeated for several cycles. There could be some conditional threat, depending on how unstable the atmosphere is ahead of the main front. If showers and storms have large coverage on Friday night into Saturday, then temperatures may be more subdued and left a more generic shower and storm threat. && .LONG TERM /SUNDAY THROUGH TUESDAY/... Sunday and Monday appear quiet with high pressure across the region behind a cold front. Temperatures will be below normal both days with highs mostly in the 70s, as a dry air mass in northwest flow takes over. A reinforcing cold front will cross the area on Monday morning and there could be some stray showers on Sunday night with that. However, most of the ensemble members keep the area dry and will retain the persistence forecast with no PoPs. High pressure shifts east for Tuesday and the upper ridge enters. This will allow for temperatures to surge back into the 80s and better moisture returns to the region. A low pressure system over the Upper Midwest will extend a cold front toward the area on Tuesday night and have some lightly increasing PoPs through the end of the period. && .AVIATION /12Z Wednesday THROUGH Sunday/... Widespread VFR conditions will continue over the next few hours before showers and thunderstorms begin to impact the far western terminals late this morning, ultimately becoming more widespread and pushing east this afternoon into the evening as a cold front pushes through. Conditions are expected to diminish to MVFR and possibly IFR within these showers and thunderstorms as heavy rain is expected. Opted to handle these diminished conditions in TEMPOs for all terminals, but will need to continue to monitor how well organized these storms become. Primary concerns with thunderstorms today will be locally strong winds and large hail. As the aforementioned cold front pushes east tonight, conditions should rebound to widespread VFR, although some areas across the eastern counties may see patchy fog develop, but with low confidence have opted to not include in this TAF. Winds from the southwest at 5-10 knots will persist through today before becoming light and variable after sunset. By the end of the period, winds will gain a more northerly component and gradually increase to 5-10 knots. Locally higher winds are possible today in stronger thunderstorms that develop and impact terminals. Outlook...Non-VFR possible in showers and thunderstorms on Saturday. && .MARINE... A cold front will cross the lake today. Southwest flow will briefly increase during the daytime hours before flow shifts to the northwest tonight. Overall, the onshore flow tonight into Thursday appears weak and will likely not generate enough waves to merit any marine headlines. Flow will become lighter and northerly with high pressure on Thursday. Southeast flow returns to the lake on Friday with a warm front lifting across the region, as high pressure moves east. A cold front will cross the lake on Saturday. Southwest flow will increase ahead of the front and could approach the need for a headline. The front will cross the lake by Sunday and northwest flow will take over the basin. This onshore flow should be stronger than tonight's and there could be some notable wave generation to allow for at least a moderate swimming risk. High pressure will build into the region early next week and reduce the winds on the lake. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...None. PA...None. NY...None. MARINE...None. && SYNOPSIS...Saunders NEAR TERM...Campbell/Saunders SHORT TERM...Sefcovic LONG TERM...Sefcovic AVIATION...Campbell MARINE...Sefcovic
Hazardous Weather Outlook National Weather Service Cleveland OH 338 AM EDT Wed Jun 26 2024 LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047- 089-PAZ001>003-270745- Ripley to Buffalo NY extending from 5NM off shoreline to US- Canadian border-Maumee Bay to Reno Beach OH- Reno Beach to The Islands OH-The Islands to Vermilion OH- Vermilion to Avon Point OH-Avon Point to Willowick OH- Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH- Conneaut OH to Ripley NY- Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM offshoreline to US-Canadian border- Reno Beach to The Islands OH beyond 5NM off shoreline to US- Canadian border- The Islands to Vermilion OH beyond 5 nm off shoreline to US- Canadian border- Vermilion to Avon Point OH beyond 5 nm off shoreline to US- Canadian border- Avon Point to Willowick OH beyond 5 nm off shoreline to US- Canadian border-Willowick to Geneva-on-the- Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the- Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border- Conneaut OH to Ripley NY beyond 5 nm off shoreline to US- Canadian border-Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake- Geauga-Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage- Trumbull-Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning- Marion-Morrow-Holmes-Knox-Ashtabula Lakeshore-Northern Erie- Southern Erie- 338 AM EDT Wed Jun 26 2024 This Hazardous Weather Outlook is for Lake Erie, north central Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania. .DAY ONE...Today and tonight. Strong to severe thunderstorms are possible this afternoon into the evening as a cold front moves east across the area. Primary hazards are damaging wind gusts and large hail. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Cleveland OH
1145 AM EDT Wed Jun 26 2024
OHZ003-006-007-261645-
Wood OH-Ottawa OH-Lucas OH-
1145 AM EDT Wed Jun 26 2024
...A STRONG THUNDERSTORM WILL IMPACT OTTAWA...NORTHEASTERN WOOD AND
LUCAS COUNTIES THROUGH 1245 PM EDT...
At 1145 AM EDT, Doppler radar was tracking a strong thunderstorm over
Delta, or near Swanton, moving east at 25 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Toledo, Swanton, Perrysburg, Oregon, Sylvania, Rossford, Waterville,
Northwood, Whitehouse, Holland, Maumee, Ottawa Hills, Walbridge,
Millbury, Clay Center, Berkey, Harbor View, Reno Beach, Williston,
and Bono.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4172 8387 4173 8346 4173 8345 4172 8347
4170 8346 4169 8343 4169 8335 4171 8334
4164 8323 4161 8311 4161 8315 4160 8314
4152 8350 4149 8388
TIME...MOT...LOC 1545Z 265DEG 21KT 4154 8400
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
KahnSpecial Weather Statement
National Weather Service Cleveland OH
1201 PM EDT Wed Jun 26 2024
OHZ003-006>008-261700-
Wood OH-Ottawa OH-Sandusky OH-Lucas OH-
1201 PM EDT Wed Jun 26 2024
...STRONG THUNDERSTORMS WILL IMPACT OTTAWA...WESTERN SANDUSKY...WOOD
AND SOUTHWESTERN LUCAS COUNTIES THROUGH 100 PM EDT...
At 1201 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Mcclure to near Deshler to Leipsic. Movement
was east at 35 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Bowling Green, Fremont, Perrysburg, Waterville, Oak Harbor,
Gibsonburg, Genoa, Woodville, Weston, Elmore, Ballville, Pemberville,
Haskins, Luckey, Bradner, Grand Rapids, Wayne, Risingsun, Cygnet, and
Lindsey.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4149 8388 4152 8350 4160 8313 4158 8316
4157 8313 4150 8312 4130 8313 4117 8388
TIME...MOT...LOC 1601Z 250DEG 31KT 4137 8398 4126 8390 4112 8394
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
KahnThe Detroit radar (KDTX), 117 km away, was scanning. The volume nearest the first event began at 16:22 UTC.
7 thunderstorm wind, 4 flash flood. Local standard time, as filed.
A few trees and large limbs were downed in Toledo.
Trees downed in Elmore.
Widespread flooded roadways that were impassable and closed across the Toledo metro area, including Dorr Street between Upton Avenue and Detroit Avenue. Flooding of Fearing Boulevard between Brown Avenue and Hill Avenue left several vehicles stranded in floodwaters. Radar estimated rainfall of 2.5 inches in one hour and upwards of 3.25 inches in 1.5-2 hours.
Large tree blown-down onto Sanborn Road, about 3.5-miles SSW of Ashtabula.
Trees downed about four-miles east of Woodmore High School in Elmore. Straight-line convective wind damage was caused by rain showers.
Tree downed about 4.25-miles SSE of Ashtabula.
Widespread flooded roadways across East Toledo and Oregon, including Front Street near Steel Street, where several feet of water on the road left vehicles stranded in floodwaters. Radar estimated 2.5 inches in one hour, and upwards of 3-3.5 inches in a 2 to 3 hour period. A CoCoRaHS rain gauge measurement in East Toledo reported a storm total rainfall amount of 3.30 inches, which matches radar estimates from the area.
One-foot diameter tree snapped at base in Plymouth Township.
Trees downed in Monroe Township.
Widespread road flooding in Ashtabula and Plymouth areas. Some reports of basement flooding as well. Many of the roads flooded due to creeks coming out of their banks. A few cars stranded in a flooded underpass on Main Avenue in Ashtabula. Radar estimated 4 to 5.5 inches of rainfall in a 1.5 to 3 hour period. Two rain gauge reports in Plymouth reported nearly 6 inches of rainfall over a three hour period.
Extensive road flooding in the Kingsville and North Kingsville areas, including OH-84 and OH 193 which were closed due to flooding. Fox Road east of OH-84 closed due to a washed out road culvert due to flooding. A few reports of basement flooding as well. Radar estimated 4 to 5.5 inches of rainfall in a 1.5 to 3 hour period.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2024Every state in 2024This day in weather historyWarnings in Ohio, June 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1207084, 1201383, 1200304, 1201398, 1201380, 1201399, 1200306, 1201401, 1201412, 1200438, 1200435.